Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 64, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 6:20 PM CDT for Bibb County, Hale County, Perry County, Alabama. It was in force for 70 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2019, 6:20 PM CDT (23:20 UTC)
- Expired
- Apr 18, 2019, 7:30 PM CDT
- In force
- 70 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bibb County, AL, Hale County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 54 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 6:36 PM CDT | TSTM WND DMG | 4 S Newbern, AL | A FEW TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 3:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WUUS54 KBMX 182320
SVRBMX
ALC007-065-105-190030-
/O.NEW.KBMX.SV.W.0064.190418T2320Z-190419T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
620 PM CDT THU APR 18 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Perry County in central Alabama...
Eastern Hale County in west central Alabama...
Bibb County in central Alabama...
* Until 730 PM CDT.
* At 619 PM CDT, severe thunderstorms were located along a line
extending from near Shelton State Community College to near
Faunsdale, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Brent, Marion, Centreville, Greensboro, Uniontown, Vance,
Woodstock, West Blocton, Newbern, Vaiden, West Centreville,
Heiberger, Lawley, Ashby, Greensboro Municipal Airport, Brierfield
Ironworks Park, Low Gap, Mertz, Talladega National Forest and
Eoline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central, southwestern and west central Alabama.
LAT...LON 3300 8757 3301 8732 3313 8728 3313 8720
3319 8720 3323 8715 3322 8710 3325 8703
3317 8703 3306 8693 3305 8688 3284 8688
3284 8702 3260 8704 3249 8711 3248 8742
3245 8742 3244 8752 3248 8752 3248 8772
TIME...MOT...LOC 2319Z 257DEG 37KT 3307 8749 3251 8758
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM5 follow-up statements
696
WWUS54 KBMX 182332 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
632 PM CDT THU APR 18 2019
ALC065-182342-
/O.CAN.KBMX.SV.W.0064.000000T0000Z-190419T0030Z/
Hale AL-
632 PM CDT THU APR 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HALE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and west central Alabama.
LAT...LON 3266 8747 3283 8747 3284 8742 3300 8742
3301 8732 3313 8728 3313 8720 3322 8717
3325 8703 3317 8703 3306 8693 3305 8688
3284 8688 3284 8702 3260 8704 3249 8711
3248 8742 3245 8742 3244 8752 3265 8753
TIME...MOT...LOC 2332Z 259DEG 36KT 3313 8733 3250 8745
$$
ALC007-105-190030-
/O.CON.KBMX.SV.W.0064.000000T0000Z-190419T0030Z/
Perry AL-Bibb AL-
632 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR PERRY AND BIBB COUNTIES...
At 632 PM CDT, severe thunderstorms were located along a line
extending from near Coaling to near Vaiden, moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Brent, Marion, Centreville, Uniontown, Vance, Woodstock, West
Blocton, Newbern, Vaiden, West Centreville, Heiberger, Lawley, Ashby,
Brierfield Ironworks Park, Low Gap, Mertz, Talladega National Forest,
Eoline, North Bibb and Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and west central Alabama.
LAT...LON 3266 8747 3283 8747 3284 8742 3300 8742
3301 8732 3313 8728 3313 8720 3322 8717
3325 8703 3317 8703 3306 8693 3305 8688
3284 8688 3284 8702 3260 8704 3249 8711
3248 8742 3245 8742 3244 8752 3265 8753
TIME...MOT...LOC 2332Z 259DEG 36KT 3313 8733 3250 8745
HAIL...<.75IN
WIND...70MPH
$$
87/GRANTHAM761
WWUS54 KBMX 182347
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
647 PM CDT THU APR 18 2019
ALC007-105-190030-
/O.CON.KBMX.SV.W.0064.000000T0000Z-190419T0030Z/
Perry AL-Bibb AL-
647 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR PERRY AND BIBB COUNTIES...
At 647 PM CDT, severe thunderstorms were located along a line
extending from near West Blocton to near Marion Junction, moving east
at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Brent, Marion, Centreville, Uniontown, Vance, Woodstock, West
Blocton, Newbern, Vaiden, West Centreville, Heiberger, Lawley, Ashby,
Brierfield Ironworks Park, Low Gap, Mertz, Talladega National Forest,
Eoline, North Bibb and Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and west central Alabama.
LAT...LON 3266 8747 3283 8747 3284 8742 3300 8742
3301 8732 3313 8728 3313 8720 3322 8717
3325 8703 3317 8703 3306 8693 3305 8688
3284 8688 3284 8702 3260 8704 3249 8711
3248 8742 3245 8742 3244 8752 3265 8753
TIME...MOT...LOC 2347Z 268DEG 34KT 3316 8716 3248 8730
HAIL...<.75IN
WIND...70MPH
$$
87/GRANTHAM183
WWUS54 KBMX 190004
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
704 PM CDT THU APR 18 2019
ALC007-105-190030-
/O.CON.KBMX.SV.W.0064.000000T0000Z-190419T0030Z/
Perry AL-Bibb AL-
704 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR PERRY AND BIBB COUNTIES...
At 704 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Tannehill Ironworks State Park to
near Potter Station, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Brent, Marion, Centreville, Vance, Woodstock, West Blocton, Vaiden,
West Centreville, Heiberger, Lawley, Ashby, Brierfield Ironworks
Park, Talladega National Forest, Eoline, North Bibb, Randolph,
Radford, Six Mile, Bibb County Airport and Green Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and west central Alabama.
LAT...LON 3248 8740 3313 8728 3313 8720 3322 8717
3325 8703 3317 8703 3306 8693 3305 8688
3284 8688 3284 8702 3260 8704 3249 8711
TIME...MOT...LOC 0004Z 257DEG 37KT 3319 8698 3252 8712
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM572
WWUS54 KBMX 190015
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
715 PM CDT THU APR 18 2019
ALC007-105-190030-
/O.CON.KBMX.SV.W.0064.000000T0000Z-190419T0030Z/
Perry AL-Bibb AL-
715 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN PERRY AND EASTERN BIBB COUNTIES...
At 715 PM CDT, severe thunderstorms were located along a line
extending from Maylene to Valley Grande, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Centreville, West Blocton, Lawley, Ashby, Brierfield Ironworks Park,
West Centreville, Talladega National Forest, Randolph, Trio, Six
Mile, Bibb County Airport, Suttle, Oakmulgee and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and west central Alabama.
LAT...LON 3249 8720 3323 8711 3325 8703 3317 8703
3306 8693 3305 8688 3284 8688 3284 8702
3260 8704 3249 8711
TIME...MOT...LOC 0015Z 257DEG 37KT 3321 8685 3254 8699
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM350
WWUS54 KBMX 190024
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
724 PM CDT THU APR 18 2019
ALC007-105-190034-
/O.EXP.KBMX.SV.W.0064.000000T0000Z-190419T0030Z/
Perry AL-Bibb AL-
724 PM CDT THU APR 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERRY AND EASTERN
BIBB COUNTIES WILL EXPIRE AT 730 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and west central Alabama.
LAT...LON 3249 8720 3323 8711 3325 8703 3317 8703
3306 8693 3305 8688 3284 8688 3284 8702
3260 8704 3249 8711
TIME...MOT...LOC 0024Z 257DEG 37KT 3323 8675 3256 8689
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 5:03 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 18, 5:03 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 503 PM CDT Thu Apr 18 2019 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... As of 5 PM, a well-defined bow echo and MVC located in eastern MS will impact our western counties very soon. Radar velocities indicate the presence of a 70-80 kt rear-inflow jet capable of producing widespread damaging winds and short-lived tornadoes. This feature appears to be tracking generally along the I-59 corridor and may impact the Tuscaloosa and Birmingham areas within the next few hours. Storms are currently ahead of schedule with respect to short range model guidance, and slightly less instability may be realized near the northern end of the QLCS. However, due to strong pressure falls and upper-level dynamics, this well-organized activity will probably be maintained even with SBCAPE of 500 J/kg. Farther south, storms across far southeastern MS are a little less organized and are showing signs of slower forward movement. This may allow much higher dewpoints to advect northward tonight across East Alabama. The Enhanced Risk has been expanded northward to Interstate 20 in our eastern counties to account for this potential. Concern is growing for areas along and south of Interstate 85 from Montgomery to the AL/GA state line. This is where SBCAPE values have the best chance of reaching the 1000-1400 J/kg range before storms arrive. If this amount of instability is realized, effective storm relative helicity values of 400-500 m2/s2 will support a potential for strong tornadoes (EF2 intensity). 0-6 km shear vectors are supportive of a mixed mode of supercells and bowing line segments as the event unfolds overnight. Due to low confidence, we will refrain from messaging the potential for strong tornadoes in our products at this time and continue to monitor mesoscale trends. 87/Grantham && .AVIATION... 18Z TAF Discussion. VFR conditions continue through the afternoon ahead of an approaching storm system. Winds will increase through the afternoon from the south, with gusts up to 20-25kts. Showers and storms will spread across the area from west to east, moving into west central Alabama after 22Z. The main aviation concern will be within a line of strong to severe storms, which could produce strong winds and heavy rainfall. There is some uncertainty on timing, and this impact is handled with a tempo group for now. A few showers and possibly a thunderstorm could develop ahead of this line. Behind the line of storms, light to moderate rainfall is expected with MVFR vis and cigs. Scattered showers will remain possible overnight. Winds will turn to the west southwest, and eventually northwest at BHM, EET, and TCL, decreasing with time. 14 && .FIRE WEATHER... Rain and storms will spread from west to east across Central Alabama this evening and overnight, as a cold front moves through the area. Storms could be strong to severe tonight, with 1.5 to 2 inches of rainfall expected across the area. Strong southerly winds tonight will become westerly and then northwesterly tomorrow. Speeds gradually decrease, with 20ft winds remaining at 8-12 mph through Friday afternoon. Low clouds and possibly localized fog is possible early Friday morning, with light rain showers or drizzle possible through the day. Drier air will spread into the area by the weekend, with RH values falling into the 30 percent range Saturday and Sunday afternoons. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 444 PM CDT Thu Apr 18 2019 ALZ011>015-017>050-200045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 444 PM CDT Thu Apr 18 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Tornadoes and damaging winds up to 60 mph are possible through 5 am for all of Central Alabama. Rainfall will be 1 to 3 inches overnight and these rain amounts may lead to localized flooding. Ahead of the line of thunderstorms, breezy conditions are expected with wind speeds of 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding is expected to continue along the Tombigbee River basin through at least Monday. Please refer to river warnings and statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed tonight.
In the hours before
Special weather statement, Apr 18, 5:53 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Birmingham AL 553 PM CDT THU APR 18 2019 ALZ012-013-022-023-182345- Fayette AL-Pickens AL-Tuscaloosa AL-Lamar AL- 553 PM CDT THU APR 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA... NORTHERN PICKENS...SOUTHWESTERN FAYETTE AND SOUTHERN LAMAR COUNTIES UNTIL 645 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near Carrollton, moving north at 55 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Reform, Millport, Kennedy, Belk, Ethelsville, Ashcraft Corner, Stone Wall, Moores Bridge, North Pickens Airport, McShan, Shaw, Lubbub, Forest and Melborne. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3367 8826 3362 8766 3339 8767 3326 8831 TIME...MOT...LOC 2253Z 195DEG 49KT 3333 8808 25/Owen
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 59 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 53 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 53 min |
| Apr 18, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Tuscaloosa | 60 min |
| Apr 18, 5:53 PM CDT | Special Weather Statement | BMX | Pickens | 52 min |
| Apr 18, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 45 min |
| Apr 18, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 51 min |
| Apr 18, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 73 min |
| Apr 18, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 82 min |
| Apr 18, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| Apr 18, 6:51 PM CDT | Special Weather Statement | BMX | Marion | 39 min |
| Apr 18, 6:53 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 82 min |
| Apr 18, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 65 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.